Tornadoes · United States · Missouri · 2024

EF0 tornado, Union City, Missouri, April 28, 2024

This EF0 tornado ran 0.4 miles across Stone County on April 28, 2024, touching down at 8:20 PM CDT and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 28, 2024
Touchdown
8:20 PM CDT (01:20 UTC)
Lifted
8:22 PM CDT (01:22 UTC)
On the ground
2 minutes
Path length
0.4 miles (0.7 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Stone County
Touchdown point
36.965, -93.472
Lift-off point
36.968, -93.466
Record number
2404281920-01

The damage survey

4 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

  • Broken tree limbs at initial starting point
  • Tree uprooted and fell onto a house

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Another round of thunderstorms produced additional heavy rainfall and flooding. A severe storm moved across northern Stone County producing a brief EF-0 tornado. Additional wind damage occurred across Cedar and Dade counties.

A NWS storm survey determined that a brief, weak EF-0 tornado occurred in northern Stone County 3 miles NNE of Hurley near E Silver Lake Rd and K Highway. The path length was 0.41 miles and 100 yards wide. Maximum wind speeds of 80 mph caused trees to uproot and damage to a small barn.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Apr 28, 6:17 PM CDT, 2 hours 3 minutes earlier. Its key messages:

  • Significant flooding continues over parts of west central Missouri and southeast Kansas from earlier heavy rain.
  • Conditional risk of severe storms this afternoon and evening with damaging wind gusts the main risk. Flood watch has been extended until 10 pm.
  • The unsettled pattern continues with additional storm chances mid to late next week.
Area forecast discussion, Apr 28, 6:17 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
617 PM CDT Sun Apr 28 2024

.KEY MESSAGES...

- Significant flooding continues over parts of west central
  Missouri and southeast Kansas from earlier heavy rain.

- Conditional risk of severe storms this afternoon and evening
  with damaging wind gusts the main risk. Flood watch has been
  extended until 10 pm.

- The unsettled pattern continues with additional storm chances
  mid to late next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 208 PM CDT Sun Apr 28 2024

Synoptic overview and current conditions: Water vapor imagery
and upper level analysis show upper low circulation over
southern SD into northern NE with trough axis becoming
negatively tilted. Southwest flow continues over the area
southeast of the low. Surface low was located over eastern NE
with the surface front extending south of the low into south
central KS and western OK. Atmosphere was really worked over
from last night and this mornings MCS. Low clouds were finally
starting to erode, but surface temperatures were still in the
mid 60s with dew points in the upper 50s to low 60s. Very little
to no instability over the area early this afternoon.  Yet...

Thunderstorm chances this afternoon and tonight: CAMS remain
VERY bullish with redevelopment this afternoon, especially the
HRRR. We have backed off on severity from earlier in the
morning, but hard to ignore all the models wanting to redevelop
something. Convection is expected to redevelop over eastern
Oklahoma ahead of the front and spread northeast into western
Missouri and then advancing eastward across the remainder of the
area during the evening into the early part of the overnight
hours. If some stronger storms do develop, the main risk would
be with damaging straight line winds and a lower risk of large
hail. We have removed the tornado risk from the HWO at this
time. Heavy rain will continue to be possible with the
redeveloping convection and we have extended the flood watch
through 10 pm. Significant flooding continues over the northwest
portion of the CWA where 7 to 10 inches of rain has occurred
over the last several days. Several rivers are in major flood
stage over west central Missouri. Luckily the heaviest rainfall
will occur east of there with any redevelopment tonight. There
are some areas east of an Osage Beach to Neosho line that have
1-2 additional inches of rainfall tonight.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 208 PM CDT Sun Apr 28 2024

The upper wave should push east of the area on Monday and we
should have generally dry conditions through Tuesday.

Rain should exit out of the far eastern CWA on Monday morning
with clearing during the day. Temperatures should heat up into
the 80s on Tuesday. An upper wave will lift from the northern
plains into the upper Mississippi valley with a surface front
approaching from the northwest. It may be enough for some rain
chances Tuesday night into Wednesday.

The main upper trough will approach the area from the west
Wednesday night into the later part of the week with shower and
thunderstorm chances increasing over the area. The main system
should move through late Friday into Friday night with clearing
and cooler conditions for the upcoming weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 611 PM CDT Sun Apr 28 2024

Showers and storms will be ongoing at the beginning of the TAF
period as a front remains west of the region. Where showers and
storms occur, expect MVFR to IFR flight conditions. Wind shear
in the vicinity of convection can be expected. Storms can be
expected through 08-09Z with diminishing effects of storms as
the system moves east of the area.

Conditions will improve into Monday, though MVFR to low end VFR
ceilings will remain across the region.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 10 PM CDT this evening for KSZ073-097-101.
MO...Flood Watch until 10 PM CDT this evening for MOZ055-056-
     066>069-077>081-088>096-101>105.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Hatch
Hazardous weather outlook, Apr 28, 2:26 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
226 PM CDT Sun Apr 28 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
226 PM CDT Sun Apr 28 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

There is a Slight (2/5) risk for severe weather for most of our
forecast area today. If enough instability can develop in the
wake of this mornings showers and storms, then there will be a
risk of redevelopment of thunderstorms this afternoon. Damaging
wind gusts up to 60 mph and hail to the size of half dollars will
be possible if redevelopment can occur.

Additionally, this will bring 1-2 more inches of additional
rainfall for locations east of a Neosho to Osage Beach line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Multiple storm chances return Tuesday night through Friday. Some
days may exhibit a severe threat, but exact details are uncertain
at this time. Our western counties are within a Marginal (1/5)
risk for Tuesday night and we have been mentioned in the SPC Day
4/5 outlook for Wednesday/Thursday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation is not expected for this afternoon or tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Apr 28, 6:28 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Springfield MO
628 PM CDT Sun Apr 28 2024

MOZ101-290015-
McDonald MO-
628 PM CDT Sun Apr 28 2024

...A STRONG THUNDERSTORM WILL IMPACT MCDONALD COUNTY THROUGH 715 PM
CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maysville, or 9 miles east of Jay, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Big Sugar Creek State Park, Anderson, Noel, Goodman, South West City,
Pineville, Lanagan, Powell, and Rocky Comfort.

This includes Interstate 49 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Missouri.

&&

LAT...LON 3650 9462 3663 9461 3676 9446 3675 9408
      3660 9408 3650 9424
TIME...MOT...LOC 2328Z 231DEG 35KT 3644 9463

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Apr 28, 6:41 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Springfield MO
641 PM CDT Sun Apr 28 2024

KSZ101-290015-
Cherokee KS-
641 PM CDT Sun Apr 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CHEROKEE COUNTY THROUGH 715 PM
CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Treece, or 8 miles east of Chetopa, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Baxter Springs, Columbus, Galena, Cherokee, Weir, Lowell, Scammon,
West Mineral, Treece, Roseland, Neutral, Melrose, Riverton, Lawton,
Carona, Skidmore, Hallowell, Sherwin, Faulkner, and Stippville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3734 9490 3734 9462 3704 9462 3700 9465
      3700 9507 3706 9507
TIME...MOT...LOC 2340Z 213DEG 33KT 3706 9495

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Apr 28, 7:08 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
708 PM CDT Sun Apr 28 2024

KSZ097-MOZ077-290100-
Crawford KS-Barton MO-
708 PM CDT Sun Apr 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAWFORD AND
SOUTHWESTERN BARTON COUNTIES THROUGH 800 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm over
Scammon, or near Columbus, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pittsburg, Prairie State Park, Frontenac, Arma, Liberal, Cherokee,
Mulberry, Chicopee, Mindenmines, Franklin, Burgess, Opolis,
Croweburg, Yale, Ringo, and Lone Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3757 9472 3757 9439 3736 9453 3736 9461
      3734 9462 3734 9488
TIME...MOT...LOC 0008Z 211DEG 27KT 3724 9483

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Apr 28, 7:10 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
710 PM CDT Sun Apr 28 2024

MOZ093-094-101-102-290100-
Barry MO-Newton MO-McDonald MO-Lawrence MO-
710 PM CDT Sun Apr 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NEWTON...
NORTHEASTERN MCDONALD...BARRY AND SOUTHERN LAWRENCE COUNTIES THROUGH
800 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Wheaton, or 13 miles northeast of Pineville,
moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roaring River State Park, Monett, Aurora, Cassville, Pierce City,
Purdy, Exeter, Wheaton, Verona, Butterfield, Washburn, Fairview,
Newtonia, Pioneer, Stella, Stark City, Wheelerville, Jenkins, Wayne,
and Mcdowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Missouri.

&&

LAT...LON 3676 9436 3703 9400 3695 9361 3683 9361
      3682 9359 3672 9358 3655 9408
TIME...MOT...LOC 0010Z 237DEG 36KT 3667 9416

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Hatch
Special weather statement, Apr 28, 7:57 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Springfield MO
757 PM CDT Sun Apr 28 2024

MOZ090-094-095-102-103-290145-
Barry MO-Greene MO-Lawrence MO-Christian MO-Stone MO-
757 PM CDT Sun Apr 28 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHRISTIAN...NORTHERN
STONE...NORTHEASTERN BARRY...EASTERN LAWRENCE AND SOUTHWESTERN GREENE
COUNTIES THROUGH 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Miller to near Mount Vernon to
near Marionville to 6 miles southwest of Crane to 7 miles east of
Cassville. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northwestern Springfield, Republic, Table Rock Lake, Aurora,
Battlefield, Willard, Mount Vernon, Marionville, Clever, Ash Grove,
Crane, Billings, Verona, Galena, Brookline, Mccord Bend, Hurley,
Halltown, Hoberg, and Chesapeake.

This includes Interstate 44 between mile markers 43 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Missouri.

&&

LAT...LON 3675 9382 3697 9384 3706 9388 3728 9379
      3728 9363 3733 9362 3733 9335 3712 9334
      3679 9334 3665 9379
TIME...MOT...LOC 0057Z 227DEG 35KT 3724 9373 3706 9375 3698 9367 3684
9367 3670 9374

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatch

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

1.3 hours before the tornado, 30 km from the path. April 29, 2024.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 254 joules per kilogram, CIN -8, lifted condensation level 606 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2024-04-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 272 square meters per square second, 0 to 6 km bulk shear 45 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
706 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Branson West Muni (FWB), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 31 km away, was scanning. The volume nearest the touchdown began at 01:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of April 28, 2024

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 281:23 AM CDTEF1Cherokee, OK4.3350
April 288:31 AM CDTEF1Travis, TX4.820$5.0 million
April 282:50 PM CDTEF0Milam, TX0.240$5,000
April 283:08 PM CDTEF0Limestone, TX0.230
April 283:35 PM CDTEF0Freestone, TX1.390
April 283:47 PM CDTEF0Freestone, TX0.950$15,000
April 285:23 PM CDTUnratedPittsburg, OK2.0100
April 286:25 PM CDTEF1Madison, TX4.3100$80,000
April 286:50 PM CDTUnratedMcIntosh, OK1.375
April 287:07 PM CDTEF1Caddo Parish, LA3.2350$500,000
April 287:25 PM CDTEF0Bossier Parish, LA2.9300
April 287:32 PM CDTEF1Bossier Parish, LA3.0325
April 287:33 PM CDTEF0Bossier Parish, LA1.7275
April 287:35 PM CDTEF1Trinity, TX0.320011$100,000
April 287:37 PM CDTEF1Lafayette, AR0.8275$50,000
April 287:43 PM CDTEF1Lafayette, AR1.4150$50,000
April 288:01 PM CDTEF0LeFlore, OK4.3200
April 2810:15 PM CDTUnratedCarroll, AR2.175

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.